Colorado, 2021

Heavy Snow in Colorado, January 22 to 24, 2021

January 22 to 24, 2021 · NWS PUB · 2 events in 2 counties and zones

, a favorable setup supported continued snow development over the higher terrain. Mainly moderate snow occurred during this time frame, with the highest snowfall occurring across the southwest mountains of Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

As an upper level system progressed over the western part of the U.S., a favorable setup supported continued snow development over the higher terrain. Mainly moderate snow occurred during this time frame, with the highest snowfall occurring across the southwest mountains of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 22, 3:05 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 22, 3:05 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MST Fri Jan 22 2021

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MST Fri Jan 22 2021

Currently...satellite imagery shows widespread mid and upper level
cloud cover moving into Colorado from the southwest.  While cooler
today, temperatures have so far reached well into the 40s across the
Plains, with a couple of degrees of warming expected over the next
hour or two.  Winds are generally light across the region, with
southerly winds gusting to near 25 mph out near the Kansas border.

Tonight and Saturday...an upper level disturbance over Utah is
forecast to move northeast into southern Wyoming over the next 24
hours, while a stronger disturbance digs south out of Nevada into
Arizona.  Increasing southwest flow will lead to increased snow
showers along the Continental Divide overnight.  Periods of moderate
to possibly heavy snow are expected late tonight into Saturday
morning over the San Juan Range.  This will be where the highest
snow totals are forecast, with a winter weather advisory in effect
for this area.  Lesser snowfall amounts are expected from the La
Garita Range, north into the Central Mountains, where less favorable
orographic flow is expected.  Snow will likely move into the Eastern
Mountains late tonight and prevail through the day on Saturday.
There could be a few snow showers over the San Luis Valley late
tonight and through Saturday.  Snow accumulations over the San Luis
Valley are expected to be minor.  A few inches are possible over the
Eastern Mountains through Saturday.  Dry weather is forecast on the
Plains.

The other main concern for the next 24 hours will be winds.  As flow
aloft increases across the region, these winds should make it down
to the surface Saturday morning and afternoon.  Gusty conditions are
likely over the Mountains tonight and through Saturday.  Gusts in
the higher elevations of 40 to 50 mph are likely.  These winds will
likely play a role in overnight lows tonight, with mid slopes
staying in the upper 30s, while the lower elevations of the Plains
fall into the teens and 20s.  As winds increase Saturday morning,
rapid warming is expected.  Highs will top out in the upper 50s for
most of the Plains, and a few low 60s may not be out of the
question.  Patchy blowing dust may also be possible, especially from
Pueblo, south to the New Mexico border where strong westerlies are
forecast.  Gusts in excess of 40 mph are possible, with strong cross
winds producing hazardous travel conditions on I-25.  In addition,
near critical fire weather conditions are possible.  While winds
will be strong, relative humidity values will only fall to near 20
percent.  That being said, those with outdoor burning activities
should take extra precaution or not burn tomorrow.  Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MST Fri Jan 22 2021

...Cool and Unsettled Weather into early next Week...

Saturday night-Monday...A fairly active weather pattern continues
to be progged across the region into early next week, with moderate
west to southwest flow aloft progged across the region Saturday
night through Sunday night, as southern stream energy across the
Desert Southwest weakens and slowly lifts out across the region.
This, along with developing cool low level upslope flow associated
with a cold front from a passing northern stream system Saturday
night, will allow for below seasonal temperatures and periods of
light to moderate snowfall, especially for areas over and near the
higher terrain, through this period. Best snowfall chances and
accumulations to remain along the ContDvd, especially the southwest
mountains, through this period. Although there may be a brief lull
in snowfall Saturday night, snow will pick up again in coverage
and intensity Sunday morning and afternoon across the ContDvd.
With that said, will keep the current long duration highlight in
place across the eastern San Juan Mts through 00Z Monday, with
additional snowfall of 2 to 6 inches possible through the day
Sunday. Further east, latest models continue to indicate generally
light overunning snowfall across the region through the day Sunday,
with the potential for heavier banded snowfall across the southeast
plains Sunday night. While it remains too far out in time to pinpoint
where this heavier band may set up, latest models continue to indicate
the best snowfall chances along and east of a line from Trinidad
to Eads. Snowfall areawide diminishes and ends late Sunday night
into Monday morning, before snow starts to pick up again along the
ContDvd Monday afternoon, ahead of the next system moving across
the Great Basin. With expected cloud cover and precipitation, high
temperatures through this period to remain below seasonal levels,
with at and below seasonal lows.

Monday night-Tuesday night...The aforementioned next system moving
into the Great Basin on Monday, continues to lift out across the
Rockies through the day Tuesday before continuing into the High
Plains Tuesday night. Models continue to differ on the strength and
location of this system as it moves across the region, though
generally agree on another round of light to moderate snowfall for
the higher terrain, especially along the ContDvd, with the potential
for overrunning snowfall across the southeast plains once again.
Temperatures again to be below seasonal levels, with highs mainly in
the 20s and 30s across the region on Tuesday.

Wednesday-Friday...Warmer and drier weather in the offing through
the end of the work week, as upper level ridging builds across the
Rockies for Wednesday and Thursday ahead of another system moving
across the Intermountain West on Friday. Moisture within the
increasing westerly flow aloft will bring chances of snow back in
the forecast along the ContDvd later Thursday and Friday. Otherwise,
dry and warmer weather in the offing, with highs back above seasonal
levels in the mid to upper 50s across the plains by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MST Fri Jan 22 2021

KALS...VFR conditions with passing mid and high clouds, and light
winds into this evening.  Fog is possible with reduced CIGS and VIS
tonight.  A few snow showers are possible late tonight through
Saturday over the San Luis Valley and may impact the terminal.

KCOS and KPUB...VFR conditions with passing mid and high clouds
through tonight.  Strong westerly winds are forecast to develop late
Saturday morning and prevail through the day Saturday.  Gusts near
35 kts may be possible through the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 5 PM MST
Sunday for COZ067-068.

&&

SHORT TERM...MOZLEY
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Jan 22, 5:23 AM MST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
523 AM MST Fri Jan 22 2021

COZ058>089-093>099-231230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
523 AM MST Fri Jan 22 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snowfall will begin for the San Juan Mountains by later in the
evening today and then move into the San Luis Valley/Sangre de
Cristo Mountains by later in the night. Accumulations will range
between 4-6 inches for the San Juan Mountains, and 1-3 for the
Sangre de Cristo Mountains, less than 1 inch for the San Luis
Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The weather will be unsettled over the region from Saturday into
Tuesday. Periods of snow will occur over the mountains during
these days, with the heaviest snow occurring Saturday, Sunday and
again from late Monday into Tuesday. The heaviest snow will occur
over the San Juans, with snowfall totals of 2 to 3 feet. The
remainder of the high terrain will will see lesser amounts. Some
snow will also be possible on the plains Sunday night and again
on Tuesday. At this time the amounts are expected to be light over
the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this evening over the southern mountains and the San
Luis Valley.

STEWARD/Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
January 22, 7:30 PM MST to January 23, 6:26 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy snow of 9.0 inches. Wolf Creek Pass.

Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
January 23, 11:30 PM MST to January 24, 10:25 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy snow of 9.0 inches. Creede.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939620, 939621.